OK, so the two things I will promise on the Balance Blog is to be brutally honest with you and to not pretend to have ALL the answers. Being brutally honest doesn’t always make the most friends, but it gives you the best information to develop your ideal health and well being. I believe in developing a network of professionals that are comfortable in referring to other professionals when they don’t know the answer.
So I figure the best way to start a blog is with a post regarding something I have a hard time keeping my mouth shut about –
the Alli OTC weight loss pill.
The Miracle Pill (reborn)
Alli (pronounced AL-eye) is not new to the market. It was previously known as Xenical, this is just a toned down version. Taken with meals up to 3 times per day, this beauty pill is supposed to decrease the absorption of fat into the intestines therefore provding weight loss. Sounds great doesn’t it? Just take a pill and the fat in your pizza or my favorite, doughnuts, is magically blocked from even entering your body. Woo Hoo! Weight Loss Made Easy! Until you get to the side effects…
“The most common side effects of Alli include diarrhea and gas with oily spotting. These and other bowel changes can be minimized by eating a low-fat diet. ” MayoClinic.com 02/07
So the bottom line (no pun intended) is that this pill is working like that pill for alcoholism that makes you vomit if you ingest any alcohol. It’s politely called “Aversion Therapy,” i.e. We are going to give you such horrendous side effects from eating too much fat that you will have no choice but to eat low fat meals, thus loosing weight.
That might be an appealing weight loss solution solution for some. I must share with you that for research and curiosity, I tried Xenical for 2 days. It takes about that long to develop the lovely side effects. It was completely embarrassing to discover that the “gas with oily spotting” caused me to loose more than one pair of underwear. It’s an oil that smells like sewage and doesn’t come clean with even the strongest of detergents. I also had a friend loose an expensive pair of pants because of it.
I didn’t get to the point to experience the diarrhea or other bowel changes, I was disgusted by what had occured in 2 days. But for information on them, ask anyone that has IBS problems. Having to live your life never further than 20 feet away from a toilet doesn’t sound like a good time to me.
Let’s take a look at that quote again. “The most common side effects of Alli include diarrhea and gas with oily spotting. These and other bowel changes can be minimized by eating a low-fat diet. “
Or another, “Alli is intended to be used only with a reduced-calorie, low-fat diet and regular exercise.” MayoClinic.com 02/07
So wouldn’t just eating a low-fat diet be a good idea? Dee de dee!?!
Plus adding regular exercise and reducing calories? Do we really think the credit should go to the $60/month pill?!?